Home About us Current issue Ahead of Print Back issues Submission Instructions Advertise Contact Login   

Search Article 
  
Advanced search 
 
Saudi Journal of Kidney Diseases and Transplantation
Users online: 687 Home Bookmark this page Print this page Email this page Small font sizeDefault font size Increase font size 

CASE REPORT Table of Contents   
Year : 2021  |  Volume : 32  |  Issue : 6  |  Page : 1795-1799
Calcineurin Inhibitor-Induced Pain Syndrome: An Uncommon but a Debilitating Complication of Calcineurin Inhibitors Use


Department of Pancreas and Kidney Transplantation, Organ Transplant Center, King Faisal Specialist Hospital and Research Center, Riyadh, Saudi Arabia, , SaudArabia

Correspondence Address:
Asad Ullah
Department of Pancreas and Kidney Transplantation, Organ Transplant Center, King Faisal Specialist Hospital and Research Center, Riyadh, Saudi Arabia.
, SaudArabia
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/1319-2442.352443

Rights and Permissions

The outcomes of renal transplantation have improved significantly with the use of calcineurin inhibitors (CNI). However, this improvement comes at the price of side effects. CNI-induced pain syndrome (CIPS) is a benign but disabling painful syndrome. It particularly affects the lower limbs. We present the case of a young male renal transplant recipient. He presented with worsening bilateral lower limb pain four months after transplantation. Induction therapy was basiliximab. Tacrolimus, steroids, and mycophenolate mofetil constituted maintenance immunosuppressive therapy. Pain affected the ankles and toes bilaterally. It started gradually but progressed over four weeks. The relentless pain affected his mobility to an extent that he became wheel chair dependent. Pain was unresponsive to paracetamol and codeine. No formal psychiatry assessment was done but patient-reported depression symptoms related to his reduced mobility. On examination, he had bony tenderness over the affected areas with the good range of passive movements. Neurological and vascular examinations of lower limbs were unremarkable. Inflammatory and infective causes of joint pain were excluded. Magnetic resonance imaging (MRI) feet showed the features of bone marrow edema. He was diagnosed with CIPS. Immunosuppression was changed from tacrolimus to cyclosporine. Pregabalin was also introduced after the diagnosis. Symptoms improved gradually over a month. He started to walk with a stick initially and then without any aid. Renal transplant function remained stable throughout this period. MRI feet scan, five months after the symptoms showed resolution of the bone marrow edema. CIPS is an uncommon, benign but disabling complication of CNI. Recognizing it early could limit the burden of symptoms (both physical and psychological) and loss of productivity. The management of CIPS is not evidence based and further research is required in this therapeutic area.


[FULL TEXT] [PDF]*
Print this article  Email this article
    

  Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
   Citation Manager
  Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed220    
    Printed4    
    Emailed0    
    PDF Downloaded34    
    Comments [Add]    

Recommend this journal